Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 406, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 17, 2012, 11:53 AM CST for 4 counties in Florida; Seminole County, Georgia. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2012, 11:53 AM CST (17:53 UTC)
- Expired
- Dec 17, 2012, 12:30 PM CST
- In force
- 37 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Bay County, FL, Calhoun County, FL, Jackson County, FL, Washington County, FL, Seminole County, GA
The radar
The Eglin Afb radar (KEVX), 78 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 11:55 AM CST | TSTM WND DMG | 1 N Greenwood, FL | TWO TREES DOWN ON OLD US ROAD,ONE MILE NORTH OF GREENWOOD IN JACKSON COUNTY FLORIDA. |
| Dec 17, 12:20 PM CST | TSTM WND DMG | 1 N Grand Ridge, FL | SEVERAL TREES DOWN ACROSS JACKSON COUNTY. |
| Dec 17, 12:30 PM CST | TSTM WND DMG | Blountstown, FL | TREE DOWN ON GREENHOUSE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
060
WUUS52 KTAE 171753
SVRTAE
FLC005-013-063-133-GAC253-171830-
/O.NEW.KTAE.SV.W.0406.121217T1753Z-121217T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1153 AM CST MON DEC 17 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BAY COUNTY IN THE PANHANDLE OF FLORIDA...
NORTHERN CALHOUN COUNTY IN THE PANHANDLE OF FLORIDA...
JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
EASTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
SOUTHERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...
* UNTIL 1230 PM CST/130 PM EST/
* AT 1147 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 12 MILES WEST OF MARIANNA TO 21 MILES SOUTHWEST OF MARIANNA TO
42 MILES SOUTHWEST OF MARIANNA...MOVING EAST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BLOUNTSTOWN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 3041 8586 3060 8559 3087 8550 3095 8476
3091 8475 3080 8480 3076 8486 3070 8486
3062 8491 3058 8495 3058 8497 3056 8496
3052 8499 3049 8499 3032 8516
TIME...MOT...LOC 1752Z 268DEG 38KT 3084 8536 3059 8545
3039 8573
$$
08-LAMERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 8:59 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 17, 8:59 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 959 AM EST Mon Dec 17 2012 .NEAR TERM [Through Tonight]... Complex situation today as strong mid/upper level swly flow overspreads the region associated with broad trough shifting across the lower MS river valley. SPC continues a SLGT risk over wrn/nrn portions of the area, with lower severe probabilities across whole CWA. 14 UTC mesoscale analysis indicates messy surface pattern over our region due to a combination of primary marine/coastal front and outflow boundaries from convection earlier over parts of AL into central GA. Deep layer shear will remain more than sufficient for organized storms. However, 12z sounding from TAE suggests instability will be primary limiting factor today for development of robust moist convection with warm layer around h8. Thus, despite relatively steep mid level lapse rates, instability will likely remain marginal with deep low level stable layer. Increasing sswly surface winds as weak boundary layer mixing develops through the morning will likely quickly erode effects of surface outflow boundary and allow moisture to return in earnest off the gulf through the day. Where pockets of heating can be sustained for any length of time ahead of sw-ne oriented area of moist convection, we should see severe thunderstorm potential increase- especially from the FL panhandle enewd into parts of sern AL and southwest GA. Primary severe threat would be from damaging winds as small lines evolve and boundary layer mixes sufficiently, although fairly strong low level shear could also support a tornado where surface winds remain light or maintain a more sly component. Any severe threat will likely diminish quickly this evening as airmass stabilizes after sunset. Overall, only small grid edits needed with the morning update. && .SHORT TERM [Tuesday Through Wednesday]... Dry weather is expected in this period of the forecast as high pressure builds over the region at the surface. While extremely cold temperatures are not anticipated Tuesday night, there is the potential for a light frost across the region with lows in the mid 30s. A brief warming trend will start on Wednesday with highs warming back into the mid 70s out ahead of the next storm system due to approach the area in the long term period of the forecast. && .LONG TERM [Wednesday Night through Sunday]... For now anyway, the 00 UTC GFS and ECMWF runs have shown much better run-to-run consistency and consistency with each other for this model cycle. After a fairly amplified trough translates quickly eastward across the eastern CONUS mid to late week, the 500 mb height field will flatten considerably over the weekend. Re-amplification will quickly take place early next week as a strong ridge develops over the eastern CONUS. The GFS & ECMWF are in remarkably good agreement in the timing and strength of the next cold front passage, scheduled for Thursday. This front will be accompanied by a good chance of rain, then clearing skies and cooler weather Friday and into the weekend. (There may even be a light freeze or at least some frost this weekend, most likely Saturday morning). Temperatures will moderate to near average levels Sunday and Monday. && .AVIATION [Beginning 14Z Monday]... Will maintain prevailing MVFR cigs for all sites this afternoon with brief rise to VFR cigs possible in pockets of clearing. However, any VFR conditions will likely be brief. A large area of RA with isolated TSRA will translate slowly eastward today, affecting KDHN & KECP this morning and early afternoon, KTLH & KABY by mid afternoon, and KVLD this evening. The poorly defined cold front behind this rain band(s) will be slow to "scour out" the moisture tonight", and the GFS & NAM MOS forecast low cigs and fog once again until around dawn Tuesday morning. && .MARINE... Southerly winds are expected this afternoon ahead of an approaching frontal boundary. Winds will shift to westerly and then offshore as the front moves through the marine area tonight. Cautionary winds are possible for a brief time behind the front but high pressure will move in quickly resulting in light winds through Wednesday. Winds and seas will quickly build on Wednesday night as the next storm system approaches the area. Advisory level winds and seas are likely with this system Thursday through Friday. && .FIRE WEATHER... The next chance of relative humidity values falling to locally critical levels is Tuesday afternoon, after a weak cold front passes through. At this time it doesn't appear that the other criteria (i.e. ERC, LDSI, wind, etc.) will in place to warrant a Fire Weather Watch. && .HYDROLOGY... Rainfall amounts are only expected to be between 0.25 and 0.75 inches with the storm system today. This will likely have little or no impact on area rivers, which remain low. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 75 54 70 36 73 / 70 40 0 0 0 Panama City 74 54 68 41 69 / 60 10 0 0 0 Dothan 71 49 67 40 71 / 80 10 0 0 0 Albany 71 50 68 37 72 / 80 40 0 0 0 Valdosta 76 55 70 36 72 / 70 50 0 0 0 Cross City 77 56 74 35 75 / 40 50 10 0 0 Apalachicola 71 56 70 39 69 / 60 30 0 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Evans SHORT TERM...Godsey LONG TERM...Fournier AVIATION...Evans/Godsey MARINE/FIRE WEATHER/HYDROLOGY...Godsey
Hazardous weather outlook, Dec 17, 3:37 AM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 437 AM EST MON DEC 17 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 437 AM EST MON DEC 17 2012 /337 AM CST MON DEC 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY AS A COLD FRONT MOVES THROUGH THE REGION. THE PRIMARY RISK WITH THESE STORMS WILL BE STRONG GUSTY WINDS IN THE AFTERNOON. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL END THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE NEXT WEATHER SYSTEM WILL APPROACH THE REGION LATE WEDNESDAY NIGHT AND INTO THURSDAY. STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE AHEAD OF THIS STORM SYSTEM...PRIMARILY ON THURSDAY MORNING AND AFTERNOON. DRIER AND COLDER AIR WILL MOVE IN BEHIND THIS COLD FRONT FOR THE WEEKEND WITH THE POTENTIAL FOR A LIGHT FREEZE ON SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVELY MONITOR THE WEATHER TODAY AND BE PREPARED TO ACTIVATE SHOULD A WATCH BE ISSUED FOR THE AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 38-GODSEY
In the hours before
Special weather statement, Dec 17, 11:39 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1239 PM EST MON DEC 17 2012
FLZ008-010>013-108-112-171845-
CALHOUN FL-JACKSON FL-INLAND BAY FL-CENTRAL WALTON FL-SOUTH WALTON
FL-COASTAL BAY FL-WASHINGTON FL-
1139 AM CST MON DEC 17 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BAY...NORTHERN
CALHOUN...CENTRAL AND SOUTHERN JACKSON...SOUTHERN WALTON AND
WASHINGTON COUNTIES...
* UNTIL 1245 PM CST
AT 1133 AM CST...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CHIPLEY TO 8 MILES SOUTH OF
VERNON TO SANTA ROSA BEACH TO 15 MILES SOUTHWEST OF SANTA ROSA
BEACH...MOVING EAST AT 40 MPH.
PEOPLE IN THE AFFECTED AREAS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3043 8632 3041 8629 3043 8624 3039 8613
3043 8617 3045 8617 3051 8580 3081 8559
3087 8493 3076 8492 3070 8486 3062 8491
3058 8497 3049 8499 3037 8530 3008 8568
3023 8593 3037 8637
TIME...MOT...LOC 1738Z 268DEG 37KT 3075 8554 3051 8568
3036 8618 3020 8628
08-LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 4:15 AM CST | Rip Current Statement | TAE | Bay, Gulf, Walton | 22 hr |
| Dec 17, 11:20 AM CST | Special Marine Warning | TAE | 55 min | |
| Dec 17, 11:39 AM CST | Special Weather Statement | TAE | Jackson, Washington | 66 min |
| Dec 17, 12:19 PM CST | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jackson, Liberty | 41 min |
| Dec 17, 12:56 PM CST | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Leon, Liberty, Wakulla | 64 min |
| Dec 17, 1:26 PM CST | Special Weather Statement | TAE | Jefferson, Leon | 64 min |
| Dec 17, 2:21 PM CST | Special Weather Statement | TAE | Madison | 54 min |
| Dec 17, 2:55 PM CST | Severe Thunderstorm Warning | TAE | Madison | 50 min |
| Dec 17, 12:47 PM CST | Special Weather Statement | TAE | Ben Hill, Berrien, Colquitt, Cook, Irwin, Tift | 43 min |
| Dec 17, 12:57 PM CST | Severe Thunderstorm Warning | TAE | Decatur, Grady, Thomas | 48 min |
| Dec 17, 1:24 PM CST | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Cook, Lanier, Lowndes | 66 min |
| Dec 17, 2:28 PM CST | Special Weather Statement | TAE | Lowndes | 47 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.